Kentucky, 2011Flooding and Strong Wind in Kentucky, September 4, 2011
September 4, 2011 · NWS JKL · 4 events in 1 county or zone
Heavy rain caused flooding across parts of Pike county during the late morning hours of September 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused flooding across parts of Pike county during the late morning hours of September 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 4, 7:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 4, 7:19 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
819 PM EDT SUN SEP 4 2011
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
THUNDERSTORM ACTIVITY HAS ALMOST ENDED AS THE SETTING SUN HAS REDUCED
THE CONVECTIVE INSTABILITY. BANDS OF PCPN EXTEND SW TO THE GULF AND
EXPECT EVERYWHERE IN ERN KY TO RECEIVE SOME RAIN WITH HEAVY RAIN
POSSIBLE IN THE STRONGER SHOWERS. RAIN HAS COOLED THE AIR MASS
SIGNIFICANTLY FROM EARLIER FCST AND HAVE LOWERED OVERNIGHT LOWS A
COUPLE DEG BUT THE HIGH MOISTURE CONTENT AND THICK CLOUD COVER WILL
HOLD THE FALLING TEMPS IN CHECK. FRONTAL POSITION SEEN ON 88D AS A
THIN LINE OF CONVECTIVE SHRA EXTENDING FROM CMH TO CVG TO OWB. SW
WINDS AHEAD OF THE FRONT AND NW BEHIND. FRONT IS MOVING SE AT 15 MPH
AND SHOULD BE ENTERING OUR MOST NWRN COUNTY AROUND MIDNIGHT. LIGHT
PCPN BEHIND THE FNT IS EXPECTED TO FILL IN AFTER SUNRISE...BUT WILL
KEEP POPS LOWER FOR MONDAY WITH THE FNTL PASSAGE EXPECTING TO REDUCE
ACCUMULATED PCPN.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH TUESDAY NIGHT/
SURFACE COLD FRONT CONTINUES TO SLOWLY MOVE SOUTHEAST ACROSS THE OHIO
VALLEY. CONVECTION HAS BROKEN ACROSS KENTUCKY OVER THE PAST FEW
HOURS...WITH THE MORE ORGANIZED CONVECTION MOVING NORTH IN CENTRAL
KENTUCKY. SOME OF THE STRONGEST STORMS HAVE BEEN REACHING SEVERE
LIMITS...PRODUCING DAMAGING WINDS. MEANWHILE...TROPICAL STORM LEE
CONTINUES TO CHURN VERY SLOWLY ACROSS SOUTHERN LOUISIANA. ALOFT...AN
UPPER LEVEL TROUGH IS DIGGING ACROSS THE NORTHERN PLAINS AND WESTERN
GREAT LAKES.
EXPECT THE CONVECTION TO CONTINUE THROUGH THIS EVENING BEFORE WINDING
DOWN WITH THE LOSS OF HEATING. MEANWHILE...A DEVELOPING JET STREAK
ACROSS SOUTHEASTERN CANADA WILL PUT THE OHIO VALLEY INTO A RIGHT REAR
ENTRANCE REGION. THIS...COMBINED WITH THE SURFACE COLD FRONT EASING
SOUTHEAST INTO THE TENNESSEE VALLEY...ALONG WITH MOISTURE BEING
PULLED IN FROM LEE...WILL BRING A LARGE SWATH OF MODERATE TO AT TIMES
HEAVY RAINFALL ACROSS THE AREA LATE TONIGHT INTO MONDAY. A BIT OF A
LULL IS EXPECTED MONDAY AFTERNOON INTO THE EVENING...BEFORE THE CORE
OF REMAINING DEEPER MOISTURE ASSOCIATED WITH LEE MOVES IN...BRINGING
ANOTHER SHOT OF MODERATE TO HEAVY RAINFALL TO AREA LATE MONDAY NIGHT
INTO THE DAY ON TUESDAY. RAINFALL WILL THEN TAPER OFF TO SHOWERS
TUESDAY NIGHT...AS THE TROPICAL SYSTEM WEAKENS.
AS FAR AS HYDRO CONCERNS GO...WILL CONTINUE TO LET THE ESF RIDE. ANY
PROBLEMS THAT OCCUR THROUGH MONDAY NIGHT WILL BE ISOLATED...WHERE
HEAVIER RAIN IS ABLE TO SET UP ACROSS A FEW PLACES THAT HAVE SEEN
MORE SUSTAINED THUNDERSTORMS THROUGH THIS EVENING. IF THERE IS MORE
OF A WIDESPREAD THREAT...IT WOULD NOT BE UNTIL TUESDAY. GENERALLY
HAVE KEPT STORM TOTALS FROM TONIGHT THROUGH TUESDAY NIGHT IN THE 2 TO
4 INCH RANGE...WITH LESSER AMOUNTS NORTHWEST AND HIGHER AMOUNTS
SOUTHEAST.
FOR TEMPERATURES...HAVE FAVORED THE GFS AND ITS LIMITED DIURNAL RANGE
OVER THE NEXT FEW DAYS WITH ABUNDANT CLOUD COVER AND PRECIPITATION.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
THE FORECAST PERIOD...ESPECIALLY EARLY ON WILL BE DOMINATED BY THE
REMNANT SFC AND MID AND UPPER LEVEL SYSTEM FROM TROPICAL STORM LEE.
EARLY IN THE PERIOD...THIS SYSTEM IS PROGGED TO BE OVER NORTHERN
MS/AL OR WESTERN TN REGION WITH THE RECENT MODEL TREND A BIT SLOWER
AND TO THE SW WITH THE REMNANT LOW. THE RECENT ECMWF AND GFS RUNS ARE
SIMILAR IN THEIR HANDLING OF THE SYSTEM...WITH SOME VARIATIONS FROM
RUN TO RUN...GENERALLY MORE TOWARD SLOWER AND SW EARLY ON. INITIALLY
THOUGH...THE ECMWF HAS DEEPER MOISTURE ACROSS THE REGION AS COMPARED
TO THE LAST TWO GFS RUNS. IN FACT...THE PAST TWO GFS RUNS HAVE
WRAPPED SOME DRIER AIR INTO THE CIRCULATION BY THAT TIME WITH THE
DRIER AIR WORKING INTO EAST TN AND SOUTH CENTRAL KY BY 12Z WED PER
THE 12Z GFS RUN. THE 12Z ECMWF GRADUALLY WRAPS SOME DRIER AIR INTO
THE REGION AROUND THE CIRCULATION BY 0Z ON THU...OR LATER THAN THE
12Z GFS...LIKELY PARTIALLY DUE TO A BIT SLOWER PROGRESSION TO THE
NORTH. THE GFS AND ECMWF FOR THAT MATTER HAVE THE 500 MB LOW
MEANDERING OVER THE WEST TN OR THE LOWER OH VALLEY TO MID MS VALLEY
REGION THROUGH THE START OF THE WEEKEND AND GRADUALLY FILLING OVER
TIME. BY THE END OF THE PERIOD AT 0Z MON...THE 12Z GFS STILL
MAINTAINS THE 500 MB LOW OVER THE LOWER OH VALLEY REGION WHILE THE
12Z ECMWF MOVES IT FURTHER TO THE NE BY THAT POINT. THE 12Z GFS
ENSEMBLE MEAN SEEMS TO REASONABLY MATCH THE 12Z ECMWF TIMING OF THE
500 MB LOW MOVING ON OFF TO THE NE AT THE END OF THE PERIOD.
OVERALL...A PROLONGED PERIOD WITH RATHER HIGH CLOUD COVER AND
PERSISTENT CHANCES OF SHOWERS IS STILL ANTICIPATED...THOUGH THERE IS
SOME UNCERTAINTY IN THIS DUE TO TIMING AND TRACK VARIABILITY OF THE
REMNANT LOW AND THE 500 MB LOW. QPF EARLY IN THE PERIOD COULD BE
HEAVIER THAN CURRENTLY FORECAST IN THE NW CWA IF THE 12Z ECMWF IS
CORRECT IN HOLDING ONTO THE DEEPER MOISTURE A BIT LONGER.
HOWEVER...HPC QPF WAS GENERALLY FOLLOWED AT THAT TIME RANGE AND
SEEMED TO PROVIDE A REASONABLE COMPROMISE. OVERALL...WE CONTINUE
WITH POPS SHOWING AN OVERALL LOWERING TREND AS THE LOW SLOWLY FILLS
AND WEAKENS. ALTHOUGH POPS WILL BE LOWER BY THE END OF THE WEEK...A
REDUCTION IN CLOUDS MAY ALLOW ENOUGH HEATING TO LEAD TO SUFFICIENT
INSTABILITY FOR THUNDER TO OCCUR FRIDAY AND SATURDAY. IF DRY
SLOTTING IS PRESENT ON EITHER WED OR THU...ENOUGH SOLAR HEATING
MIGHT OCCUR FOR INSTABILITY TO BE SUFFICIENT FOR AN ISOLATED
THUNDERSTORM OR TWO ONE OF THOSE AFTERNOONS AS WELL. HOWEVER...
ATTM...CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IT THEN...BUT DID
ALLOW FOR THE CHANCE FOR THUNDER ON FRI AND AGAIN FROM SAT THROUGH
THE END OF THE PERIOD.
FOR TEMPS...DIURNAL RANGE WILL BE LIMITED BY CLOUDS/PRECIP EARLY IN
THE PERIOD...WITH HIGH TEMPS BELOW NORMAL. IF DRY SLOTTING
MATERIALIZES ON WED...WED COULD END UP A COUPLE OF DEGREES WARMER
THAN THU...BUT HEADING TOWARD THE END OF THE PERIOD...TEMPERATURES
SHOULD MODERATE TO CLOSER TO SEASONAL LEVELS. MAX T FORECAST FOR
MUCH OF THE PERIOD WAS CLOSER TO PERSISTENCE FROM THE PREVIOUS
FORECAST AND MODEL CONSENSUS THAN RECENT MEX MOS GUIDANCE.
&&
.AVIATION.../00Z TO 24Z/
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE NIGHT. THE MAJORITY OF PRECIPITATION WILL CHANGE TO MOSTLY STEADY
RAIN. WITHOUT ANYTHING ORGANIZED MOVING IN...HAVE ONLY INCLUDED
VCSH AT THE TAF SITES...AND THEREFORE KEPT VFR CONDITIONS THROUGH THE
EVENING...CHANGING TO MVFR VSBY IN RAIN AFTER MIDNIGHT. ANY DIRECT
HIT FROM A HEAVIER SHOWER WILL BRING TEMPORARY IFR OR WORSE
CONDITIONS. AS MOISTURE FROM TROPICAL STORM LEE STREAMS IN FROM THE
SOUTHWEST OVERNIGHT...CEILINGS WILL GRADUALLY LOWER TO IFR. SOME
IMPROVEMENT WILL LIKELY OCCUR TOWARDS MID DAY ON MONDAY...AS THE
FIRST WAVE OF MOISTURE ASSOCIATED WITH LEE EXITS...ONLY TO SEE
CONDITIONS DROP WITH THE END OF THE DAY LOSS OF HEATING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN/DUSTY
LONG TERM....JP
AVIATION...DUSTY
Hazardous weather outlook, Sep 4, 3:33 PM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT SUN SEP 4 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
433 PM EDT SUN SEP 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THE
STORMS COULD PRODUCE STRONG WINDS AS WELL AS LOCALLY HEAVY RAINFALL.
MORE STEADY RAINFALL IS EXPECTED LATER TONIGHT...WHICH COULD CAUSE
SOME MINOR FLOODING OF SMALL STREAMS AND CREEKS IN LOCATIONS THAT
HAVE SEEN RECENT HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES...IS EXPECTED TO CONTINUE
THROUGH AT LEAST TUESDAY FOR MUCH OF EAST KENTUCKY. RAINFALL AMOUNTS
ARE EXPECTED TO GENERALLY RANGE FROM 2 TO 4 INCHES BY TUESDAY
EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE IN AREAS THAT
EXPERIENCE LOCALLY HEAVY RAINFALL. ALSO...SIGNIFICANT RISES ARE
LIKELY ON AREA CREEKS AND STREAMS...ESPECIALLY SOUTHEAST OF A LINE
FROM LONDON...TO HAZARD...TO PRESTONSBURG.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...AS WELL AS ANY
OCCURRENCES OF FLOODING.
GEOGERIAN
In the hours before
Special weather statement, Sep 4, 3:01 PM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT SUN SEP 4 2011
KYZ107-119-042045-
JOHNSON-MARTIN-
401 PM EDT SUN SEP 4 2011
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 445 PM EDT SUNDAY AFTERNOON...
JOHNSON AND
NORTHERN MARTIN.
AT 401 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR OFFUTT...OR NEAR PAINTSVILLE...MOVING NORTHEAST AT 10
MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Sep 4, 3:53 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT SUN SEP 4 2011
KYZ107-119-042200-
JOHNSON-MARTIN-
453 PM EDT SUN SEP 4 2011
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 600 PM EDT SUNDAY EVENING...
JOHNSON AND
NORTHERN MARTIN.
AT 453 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR BOONS CAMP...OR NEAR PAINTSVILLE...MOVING NORTHEAST AT
10 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Sep 4, 4:29 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT SUN SEP 4 2011
KYZ104-106-042230-
ELLIOTT-MORGAN-
529 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630
PM EDT SUNDAY EVENING...
NORTHEASTERN MORGAN AND
ELLIOTT.
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CROCKETT...OR
NEAR SANDY HOOK...THE STORM WAS NEARLY STATIONARY.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Sep 4, 4:41 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT SUN SEP 4 2011
KYZ044-051-042245-
BATH-FLEMING-
541 PM EDT SUN SEP 4 2011
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 645 PM EDT SUNDAY EVENING...
BATH AND
FLEMING.
AT 541 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR BETHEL...OR 10 MILES NORTHWEST OF OWINGSVILLE...MOVING
NORTHEAST AT 15 MPH.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Flood, Pike
- When
- September 4, 9:00 PM EST to 10:00 PM EST
- Where
- Pike County, 0.54 mi W of Meta to 0.24 mi SW of Meta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.569, -82.440
Several roads were covered with water in the community of Johns Creek including one lane of Hwy 119 by the Johns Creek Elementary School.
Flood, Pike
- When
- September 4, 9:00 PM EST to 10:00 PM EST
- Where
- Pike County, 0.05 mi NW of Coal Run to 0.27 mi SE of Coal Run
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.521, -82.571
Water was covering Stone Coal Rd.
Flood, Pike
- When
- September 4, 9:00 PM EST to 10:00 PM EST
- Where
- Pike County, 1.6 mi NNW of Penny to 1.31 mi NW of Penny
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.390, -82.585
Two feet of water was covering Bearfork Rd near Marlows.
Strong Wind, Pike
- When
- September 4, 9:07 PM EST
- Where
- Pike forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A strong wind gust blew down a tree on Hurricane Creek Rd near Elkhorn City.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 4 to 30, 20112 deaths · $250 million · 1 event
- Wildfire in Texas, September 4 to 13, 20112 deaths · 2 injured · $2.3 million · 1 event
- Flash Flood in Mississippi, September 4 to 5, 20111 death · $20,000 · 1 event
- Rip Current in Michigan, September 4, 20111 death · 1 event
- Tornadoes and Flash Flooding in Alabama, September 4 to 7, 20112 injured · $284,000 · EF0 · 70 events
- Wildfire in Texas, September 4 to 7, 2011$12 million · 2 events
- Wildfire in Texas, September 4 to 6, 2011$10 million · 1 event
- Wildfire in California, September 4 to 10, 2011$10 million · 1 event
- Tornadoes and Flash Flood in Florida, September 4 to 5, 2011$295,000 · EF1 · 12 events
- Tropical Storm in Georgia, September 4 to 5, 201197 events
- Wildfire in Texas, September 4 to 17, 20111 injured · $350,000 · 1 event
- Wildfire in Texas, September 4 to 11, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339385, 339386, 339388, 339387.